Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 228, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jul 16, 2018, 5:19 PM CDT for Crawford County, Kansas. It was in force for 41 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 16, 2018, 5:19 PM CDT (22:19 UTC)
- Expired
- Jul 16, 2018, 6:00 PM CDT
- In force
- 41 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Crawford County, KS
The radar
The Springfield radar (KSGF), 123 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 5:40 PM CDT | TSTM WND DMG | 1 E Girard, KS | SEVERE THUNDERSTORM WIND GUSTS DOWNED TREES ON THE EAST SIDE OF GIRARD. LAW ENFORCEMENT ESTIMATED 70 MPH WIND GUSTS, AND ALSO OBSERVED NICKEL SIZED HAIL. |
| Jul 16, 5:40 PM CDT | TSTM WND DMG | 1 E Girard, KS | SEVERE THUNDERSTORM WIND GUSTS DOWNED SEVERAL LIMBS AT THE GIRARD MUNICIPAL GOLF COURSE. |
| Jul 16, 5:40 PM CDT | HAIL 1 | 1 E Girard, KS | CORRECTS PREVIOUS HAIL REPORT FROM 1 E GIRARD. QUARTER-SIZED HAIL ESTIMATED NEAR CRAWFORD HILLS GOLF COURSE; DELAYED REPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 10.3 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 750 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 1347 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
858
WUUS53 KSGF 162219
SVRSGF
KSC037-162300-
/O.NEW.KSGF.SV.W.0228.180716T2219Z-180716T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
519 PM CDT MON JUL 16 2018
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
Southeastern Crawford County in southeastern Kansas...
* Until 600 PM CDT.
* At 519 PM CDT, a severe thunderstorm was located near Girard,
moving southeast at 5 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Pittsburg... Frontenac...
Girard... Arma...
Chicopee... Franklin...
Lone Oak... Beulah...
Yale... Polk...
Ringo...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3755 9490 3759 9484 3760 9476 3756 9468
3750 9463 3746 9462 3738 9462 3735 9469
3735 9479 3739 9483 3747 9489
TIME...MOT...LOC 2219Z 320DEG 5KT 3751 9478
HAIL...<.75IN
WIND...60MPH
$$
Cramer1 follow-up statement
446
WWUS53 KSGF 162300
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
600 PM CDT MON JUL 16 2018
KSC037-162310-
/O.EXP.KSGF.SV.W.0228.000000T0000Z-180716T2300Z/
Crawford KS-
600 PM CDT MON JUL 16 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CRAWFORD COUNTY
HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire. However heavy
rain is still possible with this thunderstorm.
LAT...LON 3755 9490 3759 9484 3760 9476 3756 9468
3750 9463 3746 9462 3738 9462 3735 9469
3735 9479 3739 9483 3747 9489
TIME...MOT...LOC 2300Z 320DEG 5KT 3747 9474
$$
CramerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:30 PM CDT, 1 hour 49 minutes earlier.
Area forecast discussion, Jul 16, 3:30 PM CDT, 1 hour 49 minutes before
Area Forecast Discussion National Weather Service Springfield MO 330 PM CDT Mon Jul 16 2018 ...Southern Missouri Seeing Scattered Storms This Afternoon... .SHORT TERM...(This evening through Tuesday) Issued at 304 PM CDT Mon Jul 16 2018 Some lucky folks are seeing some much needed rainfall with scattered storms this afternoon across southern Missouri. A weak disturbance is moving southeastward across the area and interacting with a weak frontal boundary. Convection has mainly developed along and south of Highway 60 this afternoon and will continue into the early evening hours before moving on and dissipating. Most of tonight will be quiet but Tuesday afternoon could be like today. Another weak disturbance will be moving southeastward out of eastern Kansas Tuesday afternoon and evening. Additional scattered showers and storms will be possible across southeastern Kansas and southern Missouri on Tuesday. While widespread severe weather is not expected, isolated damaging wind gusts and small hail could be possible with the strongest storms. .LONG TERM...(Tuesday Night through Monday) Issued at 304 PM CDT Mon Jul 16 2018 The upper level ridge will be placed over the Four Corners Region of the western U.S. and the Ozarks Region will be in a northwest flow mid week. A stronger shortwave will move through the Midwest Region by midweek. This feature will slow down and carve out a trough across the Great Lakes Region by the end of the week. We will have a cool front that will pass through by late week. Model guidance may be a tad bit too warm which still indicates lower 90s for highs. We may have to watch trends and take off a few degrees by the end of the week if this pattern set ups right. There could be some storm chances late week as well on Thursday and Friday. By the weekend, a large upper level trough is across the eastern half of the U.S. and we are in a northerly flow this weekend with slightly cooler and drier weather from high pressure. Rain chances go away for a little while this weekend. On a side note, this is my last forecast discussion and forecasting day here at NWS Springfield. I have been a forecaster here for 8 years in the Missouri Ozarks and I want to say thank you to everyone out there who have read my discussion over the years. I also want to say thank you to my coworkers who have been great and they will continue to bring the best forecasts and services possible to everyone across our local area. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1145 AM CDT Mon Jul 16 2018 Mainly VFR conditions are expected through the next 24 hours. The main aviation concern will be scattered convection developing this afternoon into the early evening. Have mentioned TEMPO groups this afternoon for brief MVFR ceilings and visibility drops along with gusty variable winds near storms. Otherwise winds will be light northwesterly becoming light and variable. The main time window for pilots to be watching convection will be 19z to 24z this afternoon. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Griffin LONG TERM...Griffin AVIATION...Griffin
Hazardous weather outlook, Jul 16, 2:34 PM CDT, 2 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 234 PM CDT Mon Jul 16 2018 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-171945- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 234 PM CDT Mon Jul 16 2018 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Limited hail risk. Limited thunderstorm wind damage risk. Elevated lightning risk. Elevated excessive heat risk. DISCUSSION... Scattered thunderstorms will once again develop this afternoon and evening across southeast Kansas into far southern Missouri. There will be a marginal risk for a couple stronger storms with damaging gusty winds up to 50 mph and small hail up to penny size along with lightning and brief heavy downpours. Max heat indices will top out in the upper 90s to around 104. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There will be a limited threat of lightning daily in the afternoon each day through end of week. After another very warm day on Tuesday...a bit cooler weather is in store Wednesday with hot and humid conditions returning for the end of the work week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf WFO SGF
In the hours before
Local storm report, Jul 16, 3:18 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
318 PM CDT MON JUL 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM TSTM WND DMG PLEASANT HOPE 37.46N 93.27W
07/16/2018 POLK MO EMERGENCY MNGR
SEVERE THUNDERSTORM WIND GUSTS DAMAGED TREES AND SOME
POWER POLES.
&&
DCRAMERLocal storm report, Jul 16, 4:49 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
449 PM CDT MON JUL 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 PM TSTM WND DMG POMONA 36.87N 91.91W
07/16/2018 HOWELL MO PUBLIC
SEVERE THUNDERSTORM WIND GUSTS DAMAGED A SIGN AND SOME
AWNING PANELS AT A GAS STATION.
&&
DCRAMERNearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.